Tags

, ,

My father had underwent a series of medical complications about two years ago. The intention of writing this blog is to make aware many of the readers who have had similar experiences. My brother, my husband and I have scoured various forums and medical websites to learn from experiences that others have had. This is an attempt to contribute to that pool.

In August 2011, he got severe diarrhea which seemed like food poisoning, after he ate prasadam from a temple. Knowing him and his reluctance to take “english” medicine (term used for allopathic medicine in Kerala), he must have tried to treat himself with some home remedies. He started getting high fever at night which would subside after taking paracetemol but he would get again feverish in few hours. This stint continued for about a week, after his experiments failed to relieve him, he finally drove to the hospital to get checked. The hospital narrowed it down to typhoid and malaria, because of the intermittent occurrence of fever. Blood tests were done and malaria was ruled out. Under the suspicion of typhoid the doctors started treating him for typhoid. Ofloxacin the commonly preferred anti-biotic drugs in India was administered to him.

My husband and I went to visit him during this time. He looked like he put on 10 years extra on his face. He was able to walk but started to lose balance when standing. Brown rashes appeared on his eye brows, forehead, ear lobes and jaws. He complained of stomach ache and reported no relief even after taking Ofloxacin. My husband expressed his concern about the lack of recovery and decided to read about this drug. He was shocked to see that every search result consistently warned against any use of this drug and that it is banned in almost all developed countries. United States Food and Drug Administration has put a warning on its website about this drug and has notified significant number of serious adverse drug reactions, such as tendon damages (including spontaneous tendon ruptures) and peripheral neuropathy (which may be irreversible). It further says that such reactions may manifest long after therapy had been completed, and, in severe cases, may result in lifelong disabilities. This drug has also been associated with severe psychiatric adverse reactions. It was too late for us to stop it even after repeatedly notifying the doctors about this information they didn’t pay any heed to us. I remember a friend of ours was treated with a variation of this drug and complained about hallucinations. He jokingly said, now I know what it is to feel like when hallucinating.

Meanwhile my father started complaining of extreme pain in his legs. He would wake up in the middle of the night screaming in excruciating pain, unable to go back to sleep, he would wake up everyone in the house. My mother and I would tie dupattas (long piece of cloth) around his legs which would relieve him of some pain. He began loosing weight rapidly too, he lost about 10 kilos in two weeks. It became extremely painful for him to walk, he always needed support to stand. He lost appetite and became extremely moody and irritated.

Without much relief we decided to take him to Kasturba Medical College Hospital in Mangalore. This city is the hub of hospitals and this particular hospital is quite reputed. Every year lakhs of patients come to this hospital from neighbouring states, especially Kerala. Here they conducted an entirely new regimen of tests and medicines. They did MRI scan, CT scan, endoscopy and various other tests, I guess to rule out any possibility of cancer. They found fungal infection in his food pipe, which generally happens after a heavy routine of anti biotic drugs. So they treated him with anti fungal drugs. Finally after a stay of 10 days at the hospital they concluded that his was the case of rheumatoid arthritis.

After coming back home the excruciating pains in his calf muscles which had reduced to half now got no relief. He would squirm in the bed due to pain and soon we again started losing hope. Friends and family who came to visit recommended ayurvedic treatment and soon that also started. He would undergo an extreme session of oil massage and heat therapy for couple of hours every day for about a month.

By this time he began to experience numbness in his feet and in the tips of his fingers. Any recovery from the pain was now increasingly feeling like a dream. The status quo of his condition was suffocating and we thought of consulting doctors at Malabar Institute of Medical Sciences, Calicut which is another reputed hospital in Kerala.

Again he was subjected to a series of tests. Peripheral neuropathy was concluded as the culprit and to rule out any such cancerous growth nerve biopsy was conducted. Cancer was ruled out and out we came after two weeks from the hospital but my father’s pain didn’t reduce and any marginal improvement was not in sight. Doctors prescribed pain killers so that he could sleep at night, but all in vain.

My brother came down from the US, skeptical about the authenticity of treatment available in India’s remote cities, he decided we need to consult one of the best doctors in the country. So off we went to Mumbai and with my Father-in-law’s connection we got an appointment with a leading neurologist at The Fortis Hospital. This doctor was very dynamic and she congratulated that things have not gotten really bad. She told my father that you should feel lucky if things don’t get worse than this and that he should make “friendship with pain for the rest of his life”. After visiting her we felt like we were at the bottom of a ditch. She referred us to another leading neurosurgeon who is the Dean of the Neurosciences department at Bombay Hospital. He suspected some kind of a cancer and suggested to take a radioactive test to eliminate any such possibility. The test results came negative and it instilled a new life in all of us.

During about that time his wound because of the nerve biopsy wasn’t healing and we had called a general physician home to check him. As soon as he saw my father he asked promptly, “What is his sugar level right now?”

“Right now”, I looked puzzled.

“Alright then, what was it today morning” he asked as if giving me some leeway.

“Uhhh…”, that’s all I could do.

This doctor is now known in our family as Mr. Divine Intervention. My brother immediately stepped out to buy a glucometer. My father is diabetic but he has not had a bad history and not even a long one. In all our minds my father developed this condition of peripheral neuropathy from Ofloxacin drugs, as he has never had such symptoms before. But the cure or relief rested in controlling the blood sugar levels.

We are perplexed today after two years looking at him. He walks about 4 kilometers every day without any aid, works in the garden, also climbs trees, drives the car and does everything as normal as anyone. About two weeks ago he went again to the same hospital to get his routine body check up. The doctor looked at the reports and advised to stop all his blood pressure and diabetes related drugs. He today doesn’t take any pill.
Finally, we all owe this health which is almost like a rebirth to my mother who took care of him like a baby.

Advertisements